Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 63, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 31, 2020, 9:22 AM CDT for Lowndes County, Alabama. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 31, 2020, 9:22 AM CDT (14:22 UTC)
- Expired
- Mar 31, 2020, 10:00 AM CDT
- In force
- 38 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Lowndes County, AL
The radar
The Maxwell AFB radar (KMXX), 99 km from the middle of the area, began a volume at 14:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 31, 9:48 AM CDT | TSTM WND DMG | Fort Deposit, AL | TREES AND POWER LINES DOWN IN FT DEPOSIT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 31, 8:51 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 2.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1788 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km storm-relative helicity
- 734 m²/s²
- 0-3 km storm-relative helicity
- 929 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
827
WUUS54 KBMX 311422
SVRBMX
ALC085-311500-
/O.NEW.KBMX.SV.W.0063.200331T1422Z-200331T1500Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
922 AM CDT Tue Mar 31 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Lowndes County in south central Alabama...
* Until 1000 AM CDT.
* At 922 AM CDT, a severe thunderstorm was located 10 miles northeast
of Pine Apple, or 17 miles southwest of Mosses, moving east at 50
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fort Deposit, Lowndes County Airport, Logan, Calhoun, Mount
Willing, Clover Hill, Farmersville and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 PM CDT for south central
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3205 8686 3205 8691 3211 8691 3212 8641
3205 8641 3204 8640 3197 8640 3196 8686
TIME...MOT...LOC 1422Z 268DEG 43KT 3200 8690
HAIL...<.75IN
WIND...60MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:46 AM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Mar 31, 6:46 AM CDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 646 AM CDT Tue Mar 31 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Through Wednesday night. A strong short-wave trough will progress from the lower MS Valley this morning through the Southeast and then slide off the Atlantic Coast by late evening. Latest guidance suggest that severe weather is still probable across the southern portions of the forecast area. Looking at specific numbers, look for the system to be capable of ~500-1,200 J/kg MLCAPE and 50-60 kts eff. bulk shear. However, the system still remains a touch separated with the best shear and best instability. Through the morning hours, the wind shear near the boundary lifts quickly eastward ahead of more favorable warm sector instability. Despite this notion, many forecast soundings do suggest enough (300 to 400 m2/s2) 0-1 km SRH to foster tornadoes in the event a stronger updraft can establish in proximity to the shear maxima near the front. All things considered, tornadoes, damaging winds, and 1 inch hail all appear likely if ingredients come together at the right time. Highest forecast confidence in severe weather resides in the southeast portions of Central Alabama, this morning into the early afternoon. Nonetheless, the severe forecast remains on track and no major changes were made over previously advertised. Once the system moves out this afternoon, CAA will blast the region and temperatures will fall into the 40s areawide with even a few upper 30s in the far northern counties. Last time we were in the 40s across the region was back on March 8th, so it will feel as quite shock to the body if you get out and about early Wednesday morning. Temperatures will warm up into the 60s pretty much area-wide with a few near 70 degrees in the far south. With generally clear skies, lows will drop into the 40s again Wednesday night into Thursday morning. 16 .LONG TERM... /Updated at 0339 AM CDT Tue Mar 31 2020/ Thursday through Monday. On Thursday, a combination of mid-level ridging across the Southeast and mean 1000-500mb RH's ~35 percent will continue to favor stable conditions with afternoon highs in the 70s and periodic sunshine. Upstream of the ridge, a weak 700mb shortwave will propagate across the area on Friday. Negative omegas over Central AL suggest there may be enough lift to produce a few light showers, but a pocket of dry low-level air may prevent much of it from reaching the ground, so I kept PoPs around 15 percent across our west. Meanwhile, an upper-level jet will rotate through the Northern Rockies and produce an elongated area of surface low pressure across the Midwest with a weak trailing cold front extending southward into eastern Texas. A widespread area of high pressure will develop over the northern Plains and force the front towards the Lower Mississippi Valley while the surface low flattens across Ontario and Manitoba. The surface boundary will provide weak support for isolated showers and partly cloudy skies throughout the weekend. However, the overall coverage will be limited by weak forcing due to a lack of upper-level support and a building ridge across the Deep South. Guidance indicates the aforementioned ridge will once again develop over the Gulf of Mexico. Our temperatures will largely be influenced by the aforementioned ridge and associated height rises. Expect to see highs in the upper 70s to near 80F as we start the new week. Towards the end of this period, a shortwave embedded in the ridge will rotate across the area and may provide better chances for additional rainfall given the return of moist southerly flow. Trended PoPs upward, but kept chances around 50% since there are still some timing difference between models. 86 && .AVIATION... 12Z TAF Discussion. Conditions will continue to deteriorate this morning. Rain has begun to overspread TCL and will be moving in BHM, EET, ANB, ASN over the next few hours. Looks like the more convective activity will be across the south (MGM and TOI) late morning into the afternoon. Look for VFR through the 13 to 14z, then a lowering to generally MVFR with IFR with the heavier bands of rain. Winds will be gusty at times as well through 00 to 03z from the north. 16 && .FIRE WEATHER... Rain will become widespread this morning as a low pressure system moves into the area with some thunderstorms across the south. By midweek, high pressure will produce cooler and drier conditions across Central Alabama with afternoon RH's ranging from 35 to 45 percent and northerly winds around 5 to 10 mph. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 38 63 40 70 / 100 10 0 0 0 Anniston 64 41 64 41 72 / 100 20 0 0 0 Birmingham 64 42 66 44 72 / 100 10 0 0 0 Tuscaloosa 67 43 68 44 74 / 100 0 0 0 0 Calera 67 42 66 43 72 / 100 10 0 0 0 Auburn 72 43 66 43 72 / 100 20 0 0 0 Montgomery 76 45 70 45 75 / 100 10 0 0 0 Troy 79 46 70 44 75 / 100 10 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 31, 7:51 AM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 751 AM CDT Tue Mar 31 2020 ALZ011>015-017>050-011600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 751 AM CDT Tue Mar 31 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Strong to severe thunderstorms are possible today across the southern half of Central Alabama. The main threat area will be generally along and south of a line from Linden to Alexander City. The threats will be damaging winds up to 60 mph, quarter size hail, and a tornado. The threats will have entered the west and will end by 1 pm in the east. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed today. Please follow all local, state, and CDC guidelines in regards to travel.
In the hours before
Local storm report, Mar 31, 8:38 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
838 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM TSTM WND DMG OAK MOUNTAIN AMPHITHEAT 33.33N 86.79W
03/31/2020 SHELBY AL PUBLIC
TREES BLOWN DOWN IN AND AROUND PELHAM.
&&
ASLocal storm report, Mar 31, 9:04 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
904 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0806 AM TSTM WND DMG 1 W ALABASTER 33.25N 86.84W
03/31/2020 SHELBY AL FIRE DEPT/RESCUE
TREES WERE BLOWN DOWN IN ALABASTER.
&&
MALLocal storm report, Mar 31, 9:06 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
906 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG 1 W UNIVERSITY MALL 33.19N 87.54W
03/31/2020 TUSCALOOSA AL PUBLIC
SEVERAL TREES WERE BLOWN DOWN AROUND
TUSCALOOSA.
&&
MALLocal storm report, Mar 31, 9:07 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 AM TSTM WND DMG 1 SSW HOOVER 33.39N 86.81W
03/31/2020 JEFFERSON AL PUBLIC
TREES WERE BLOWN DOWN IN HOOVER.
&&
MALLocal storm report, Mar 31, 9:08 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
908 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 AM TSTM WND DMG 1 NE PELHAM 33.30N 86.80W
03/31/2020 SHELBY AL PUBLIC
TREES WERE BLOWN DOWN IN PELHAM.
&&
MALLocal storm report, Mar 31, 9:11 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
911 AM CDT TUE MAR 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 1 W MCADORY 33.33N 87.02W
03/31/2020 JEFFERSON AL PUBLIC
SEVERAL TREES WERE BLOWN DOWN IN MCCALLA.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 31, 7:36 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson | 24 min |
| Mar 31, 7:47 AM CDT | Special Weather Statement | BMX | Marengo | 43 min |
| Mar 31, 7:59 AM CDT | Special Weather Statement | BMX | Bibb, Jefferson, Shelby | 31 min |
| Mar 31, 8:05 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Jefferson, Shelby | 40 min |
| Mar 31, 8:13 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 32 min |
| Mar 31, 8:18 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, St. Clair, Shelby, Talladega | 42 min |
| Mar 31, 8:38 AM CDT | Severe Thunderstorm Warning | BMX | Clay, Coosa, St. Clair, Shelby, Talladega, Tallapoosa | 52 min |
| Mar 31, 9:06 AM CDT | Severe Thunderstorm Warning | BMX | Chambers, Randolph, Tallapoosa | 54 min |
| Mar 31, 10:03 AM CDT | Severe Thunderstorm Warning | BMX | Bullock, Pike | 57 min |
| Mar 31, 10:22 AM CDT | Special Weather Statement | BMX | Montgomery | 23 min |
| Mar 31, 10:32 AM CDT | Tornado Warning | BMX | Pike | 23 min |
| Mar 31, 10:47 AM CDT | Tornado Warning | BMX | Barbour, Bullock | 43 min |
| Mar 31, 10:50 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 40 min |
| Mar 31, 11:27 AM CDT | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
| Mar 31, 11:33 AM CDT | Tornado Warning | BMX | Barbour | 17 min |
| Mar 31, 11:50 AM CDT | Special Weather Statement | BMX | Russell | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.